Heavy Rain, Richland
- When
- August 19, 2:35 PM MST to 3:05 PM MST
- Where
- Richland County, 18 mi NW of Sidney
- Reported by
- Public
- Coordinates
- 47.884, -104.424
Rainfall of 1.7 inches fell along with hail.
A thunderstorm briefly became severe in Richland County, producing large hail and heavy rain. This storm formed near a dry line and ahead of a cold front that was moving in from Canada.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A thunderstorm briefly became severe in Richland County, producing large hail and heavy rain. This storm formed near a dry line and ahead of a cold front that was moving in from Canada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 1:35 PM MST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 235 PM MDT THU AUG 19 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY... THIS EVENING...UNSTABLE CONDITIONS IN PLACE BY LATE AFTERNOON COULD PRODUCE A SUPER-CELL OR TWO OVER THE EASTERN ZONES INTO THE EVENING. AS THESE CELLS DEVELOP...THEY ARE EXPECTED TO MOVE INTO NORTH DAKOTA. WITH ADEQUATE LOW LEVEL MOISTURE TO FEED THESE STORMS...THEY ARE EXPECTED TO BE ABLE TO PRODUCE HEAVY RAIN AT TIMES...ALONG WITH LARGE HAIL AND GUSTY WINDS. LATER TONIGHT AND FRIDAY...THE UPPER LEVEL SHORT-WAVE DISTURBANCE THEN MOVES EAST OUT OF THE AREA THIS EVENING...TAKING THE THUNDERSTORM ACTIVITY WITH IT. UPPER FLOW BECOMES ZONAL AFTER MIDNIGHT AND FRIDAY. AS A RESULT OF THIS WESTERLY FLOW TEMPERATURES WILL REMAIN NEAR NORMAL AND CONDITIONS WILL BE DRY. A SURFACE HIGH SPREAD OVER THE AREA WILL KEEP WINDS ON THE LIGHT SIDE...THUS MINIMIZING SOMEWHAT THE FIRE WEATHER CONCERNS FROM THE EXPECTED VERY LOW HUMIDITIES. SATURDAY...ANOTHER UPPER LEVEL TROUGH DEVELOPS AND NUDGES UP AGAINST THE WEST COAST. THIS WILL RESULT IN FLOW ALOFT OVER MONTANA BACKING TO THE SOUTHWEST. IN ADDITION...DESERT AIR FROM THE GREAT BASIN REGION WILL PUSH INTO EASTERN MONTANA. THIS THERMAL RIDGING WILL RAISE THICKNESS HEIGHTS TO AROUND 585 DM. THIS WILL SEND HIGHS WELL INTO THE 90S AND POSSIBLY TRIPLE DIGITS IN PLACES. A LEE TROUGH SETTLES INTO THE REGIONS WHICH WILL CREATE A GRADIENT THAT COULD GENERATE SOME WINDS WHICH COULD AMPLIFY FIRE WEATHER CONCERNS WITH THE CONTINUED VERY LOW HUMIDITIES. SEE THE FIRE WEATHER DISCUSSION. SCT .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... NO MAJOR CHANGES TO THE FORECAST. MODELS STILL IN GOOD AGREEMENT REGARDING FRONT AND UPPER TROF AT THE BEGINNING OF THE PERIOD. HOT WEATHER CONTINUES ON SUNDAY THEN SIGNIFICANT COOLING BEHIND THE FRONTAL PASSAGE FOR MONDAY. DRY AND SLOW WARMING INTO MID WEEK WHEN ANOTHER TROF WILL APPROACH THE REGION. NOT AS GOOD OF MODEL AGREEMENT YET REGARDING THIS SECOND TROF. EBERT PREVIOUS LONG TERM DISCUSSION...THE BIG PICTURE OF THE EXTENDED FORECAST IS MODELED FAIRLY SIMILAR BY THE FAMILY OF MODELS THROUGH THE ENTIRE PERIOD. ONLY A FEW DETAILS AND TIMING ISSUES MAKE AN SIGNIFICANT DIFFERENCES BETWEEN THE MODEL FLAVORS. WENT WITH A BLEND OF THE GFS AND GEM FOR THE OPERATIONAL PRODUCT TONIGHT. SATURDAY NIGHT OPENS UP THE EXTENDED FORECAST...IN THE UPPER LEVELS SOUTHWEST FLOW IS SETTING UP OVER THE REGION OVER THE H7 LEVEL... H85 HAS SOUTHERLY FLOW WITH SOUTHEAST FLOW ON THE SURFACE WHICH IS A TYPICAL THUNDERSTORM PATTERN FOR NORTHEAST MONTANA. HOWEVER MODEL CONSENSUS IS THAT H7 TEMPERATURES WILL RANGE FROM 12*C TO 15*C WHICH IS SIGNIFICANT CONVECTIVE INHIBITOR FOR THE CWA. ANOTHER SIGNIFICANT FACTOR IN CONVECTIVE INHIBITION IS THE RELATIVELY LOW DEW POINTS FOR THE REGION. WILL PLAY WITH LOW CHANCE POPS IN THE WEST FOR ANY ELEVATION CONVECTION OF THE BIG SNOWIES THAT MAY SNEAK INTO THE AREA DURING THIS FIRST PERIOD...HOWEVER IT/S A VERY LOW CHANCE. OTHERWISE THE MODELS SLIDE A COLD FRONT THROUGH OVERNIGHT WITH A COOLER AIR MASS MOVING IN FOR THE EARLY PART OF THE NEXT WORK WEEK. SUNDAY...THE UPPER TROF IS LAGGING BEHIND THE SURFACE FEATURES WHICH WITH THE COOLING UPPER LEVELS AND STILL FAIRLY WARM SURFACE TEMPERATURES SHOULD LEAD TO POST FRONTAL PRECIPITATION. THE LAPSE RATES LOOK TO BE ENOUGH WITH FAIRLY COOL UPPER LEVELS... ALONG WITH 110 KNOT UPPER JET AND MOST OF NORTHEAST MONTANA IN THE LEFT EXIT REGION... THIS SHOULD SUPPORT ENOUGH FOR SCATTERED CONVECTION FOR THE AFTERNOON HOURS. MONDAY...THE UPPER TROF PUSHES THROUGH NORTHEAST MONTANA...BOTH THE GEM AND GFS POINT OUT SOME WRAP AROUND MOISTURE WHICH COULD BE ENOUGH IN THE COOLING ENVIRONMENT TO BRING SHOWERS TO THE FAR NORTHEASTERN CORNER OF THE CWA. THIS SHOULD WARRANT A CHANCE OF PRECIPITATION FOR THAT REGION. COLD AIR ADVECTION SHOULD KEEP TEMPERATURE UNDER CONTROL AND FAIRLY CLOSE TO CLIMATE NORMALS FOR LATE AUGUST. MAIN CONCERN FOR THIS PERIOD WILL BE MODERATE DRY NORTHWEST WINDS ACROSS THE REGION...WOULD EXPECT THE TYPICAL LAKE WIND FOR FORT PECK. TUESDAY...NORTHWEST FLOW DOMINATES THE REGION IN THE UPPER LEVELS AS HEIGHTS AND TEMPERATURES ALOFT START TO REBOUND. ON THE SURFACE HIGH PRESSURE WILL BE OVER THE REGION FOR LIGHTER WINDS AND TEMPERATURES WILL BE A LITTLE ON THE REBOUND. WEDNESDAY...ON THE SURFACE STRONG SOUTHEAST FLOW WILL SETUP OVER THE REGION AS A LOW NEAR CALGARY SPINS UP AND DRAGS WARM AIR NORTHWARD INTO IT. RIDGING WILL CONTINUE OVER NORTHEAST MONTANA AND WITH WARMING MID AND UPPER LEVELS FEEL GOOD ABOUT KEEPING THE AREA DRY. THURSDAY...LOOKS FAIRLY SIMILAR TO SATURDAY NIGHT THROUGH SUNDAY/S WEATHER SITUATION WHERE A FAIRLY WARM AIRMASS WHICH LOOKS FAIRLY CAPPED WILL SLIDE ACROSS NORTHEAST MONTANA WITH A STRONG AND RAPID COOLING ATMOSPHERE BEHIND A FRONT MOVING INTO THE REGION LATE. TIMING WILL BE AN ISSUE SINCE THE GFS IS FAIRLY FAST ON PUSHING THE FRONT THROUGH OVER THE GEM. WILL SIDE WITH HIGHER CHANCE POPS TO THE WEST AND NORTH. THE NORTH HAS THE BETTER DYNAMICS AND THE WEST HAS THE OROGRAPHIC AFFECT. OTHERWISE FEEL THE EAST WILL BE UNDER THE CAP THEREFORE WILL KEEP POPS DOWN JUST BELOW WORDING LEVELS FOR NOW. PROTON && .AVIATION... VFR CONDITIONS WILL CONTINUE FOR MOST OF THE PERIOD. THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND EVENING FOR EASTERN MONTANA. SOME STORMS NEAR THE KSDY AND KGDV TERMINALS MAY BECOME SEVERE RESULTING IN BRIEFS PERIODS OF LOW IFR CONDITIONS. LOCALLY GUSTY AND ERRATIC WINDS ARE POSSIBLE AS THESE STORMS PASS BY. AES && .FIRE WEATHER... ...ISOLATED DRY THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... AS THE PACIFIC LOW PRESSURE SYSTEM MOVES THROUGH EASTERN MONTANA TODAY...THE UPPER TROUGH WILL FLATTEN OUT...BUT STILL PROVIDE ENOUGH OF A DISTURBANCE TO SET OFF SOME THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE LIMITED MOISTURE AND VERY DRY ATMOSPHERE PRESENT WEST OF THE DRY LINE WILL LIKELY ONLY ALLOW FOR ISOLATED DRY THUNDERSTORM COVERAGE AT BEST. WINDS FROM THE WEST WILL INCREASE THIS AFTERNOON TO AROUND 15 KTS ACROSS MAINLY ZONE 119. THESE WINDS...WHEN COMBINED WITH LATE AFTERNOON HUMIDITIES IN THE TEENS COULD CREATE A RANGE OF MARGINAL TO CRITICAL FIRE WEATHER CONDITIONS IN SOME...BUT NOT WIDESPREAD...LOCATIONS. HUMIDITIES WILL BE HIGHER NEARER THE NORTH DAKOTA BORDER AMID WEAKER WINDS. THIS ADDITIONAL MOISTURE IN THE EAST WILL LIKELY PRODUCE WET THUNDERSTORMS. BE SURE TO MONITOR ANY FORECAST UPDATES FOR THE LATEST DETAILS. MARGINAL TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO RETURN AGAIN ON SATURDAY AS AFTERNOON HUMIDITIES DROP TO NEAR 10 PERCENT AND SOUTHERLY WINDS INCREASE TO 10 TO 15 KNOTS. CONTINUING WARM WEATHER AND LOW HUMIDITIES WILL FURTHER CURE FUELS ADDING TO FIRE WEATHER CONCERNS. BMICKELSON/SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 339 AM MDT THU AUG 19 2010 MTZ016>027-059>062-200945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 339 AM MDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY SURFACE FRONT AND UPPER LEVEL DISTURBANCE WILL SUPPORT THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING. WEST OF STATE HIGHWAY 13...DRY THUNDERSTORMS WITH GUSTY OUTFLOW WINDS WILL BE POSSIBLE...WHILE WET THUNDERSTORMS WILL BE MORE LIKELY EAST OF STATE HIGHWAY 13. DURING THE EVENING HOURS...SOME OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE MAINLY ALONG AND EAST OF THE YELLOWSTONE RIVER VALLEY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY AND ESPECIALLY SATURDAY...HOT TEMPERATURES AND VERY LOW HUMIDITIES WILL RAISE FIRE WEATHER CONCERNS ACROSS THE REGION...EVEN WITH WINDS SPEEDS AS LOW AS 10 TO 15 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 167 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
3 hail, 1 heavy rain. Local standard time, as filed.
Rainfall of 1.7 inches fell along with hail.
Public reported quarter size hail.
Rancher reported golfball size hail. Also had one stone that was 2.25 inches in diameter but was composed of smaller stones fused together.
Slushy dime size hail pieces and smaller. 50 mph wind also accompanied the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247005, 242762, 242771, 255050.